Hail, Boone
- When
- March 27, 12:12 AM CST
- Where
- Boone County, 2 mi NW of Ashland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.791, -92.296
A stationary front across the region was the focus for thunderstorm development. An MCS developed over western Missouri and moved east along the boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A stationary front across the region was the focus for thunderstorm development. An MCS developed over western Missouri and moved east along the boundary. Numerous reports of large hail were reported with the severe storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 26, 11:40 PM CST, 32 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1240 AM CDT Fri Mar 27 2020 .UPDATE... Issued at 934 PM CDT Thu Mar 26 2020 Very little has changed to overall thinking for the remainder of tonight. Present indications are that thunderstorms will develop across east-central KS into west-central MO between 04-06z as convergence associated with the southwesterly LLJ allows parcels within the slope frontal zone to reach the LFC. The thunderstorms will then track quickly eastward at near 50 mph along/north of the I-70 corridor through the overnight hours. MUCAPE of 500-1000 j/kg and steep mid level lapse rates along with strong deep layer shear would continue to favor elevated supercells with a large hail threat, potentially greater than 2 inches in diameter. Glass && .SHORT TERM... (Through Late Friday Night) Issued at 423 PM CDT Thu Mar 26 2020 Earlier shower and thunderstorm activity has moved east of the area and not much has been able to develop over the area this afternoon as a shortwave ridge has built into the region. Much of the area has managed to clear out this afternoon except over northeast Missouri and west central Illinois which is north of quasi-stationary front. The RAP/NAM show this front sinking southward through this evening. Thunderstorms are expected to develop over eastern Kansas/western Missouri later this evening as low level moisture convergence increases ahead of a weak shortwave trough that will move across the area tonight. Thunderstorms will likely congeal into a MCS after midnight that will move east across Missouri with forecast 700-500mb lapse rates >7C/km. This will bring the threat for very large hail, particularly over central MO well as damaging winds. This MCS will gradually weaken as it moves east into Illinois late tonight into early Friday. GFS/NAM have the front lingering over the southern part of the CWA early on Friday before it begins to move back north as a warm front late in the day. Upper ridge will move across the area early in the day which suppress chances somewhat, but then chances will increase late in the afternoon and evening as upper flow begin to turn out of the southwest in advance of an upper low coming out of the western CONUS. If thunderstorms are able to develop along the warm front, then MLCAPES will be in excess of 2000 J/kg and deep layer shear will be in excess of 60kts, so supercells will be possible over the area. Have kept with above normal temperatures tonight into Friday night. Britt .LONG TERM... (Saturday through Next Thursday) Issued at 423 PM CDT Thu Mar 26 2020 Thunderstorms will continue Saturday into Saturday night as the warm front will move north of the area and a cold front will sweep across the area late Saturday. Once again, there will be sufficient instability/shear across the area for organized severe storms along the cold front over eastern Missouri into Illinois. All hazards will be possible including large hail, damaging winds, and a few tornadoes. In addition, outside of the thunderstorms, the strong surface low that is moving across the Upper Midwest will cause a tight pressure gradient over Missouri and Illinois this weekend which will likely cause wind gusts on Saturday and Sunday of 30-40 mph. This system will move off to the east, and then another system will move into the region early next week bringing showers to the area on Tuesday. Britt && .AVIATION... (For the 06z TAFs through 06z Friday Night) Issued at 1224 AM CDT Fri Mar 27 2020 Showers and thunderstorms will track east along the Interstate 70 corridor from Kansas City to Columbia to St. Louis through the overnight hours impacting KCOU and KSTL/KSUS/KCPS. The strongest/severe storms will have a threat of large hail and gusty winds. KUIN may remain just north of the thunderstorm activity and see only showers. The lionshare of the storms should pass to the east of all the terminals between 12-15z with showers lingering in their wake and ending by 17z. Otherwise stratus has spread southward across the area in the wake of the earlier cold frontal passage bringing IFR flight conditions. I think IFR to MVFR flight conditions will persist through much of Friday, with improvement to VFR at KCOU and the St. Louis terminals around 23-01z. Glass && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 324 PM CDT Thu Mar 26 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-272030- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 324 PM CDT Thu Mar 26 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely late tonight. A few of these storms may become severe, particularly across central and east central Missouri. The primary threat will be large hail, with damaging winds also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The chance for thunderstorms will continue Friday morning, then more thunderstorms are likely for much of the area Friday afternoon through Saturday. A few strong to severe storms are possible early Friday and again Friday afternoon through Friday night, with large hail and damaging winds the main threats. Another round severe storms will be possible on Saturday into Saturday evening with large hail, damaging winds, and possible tornadoes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight. Britt
The St Louis radar (KLSX), 140 km away, was scanning. The volume nearest the first event began at 06:10 UTC.
4 hail. Local standard time, as filed.
A wide swath of large hail between an inch and 1.5 inches in diameter fell along the I-70 corridor in St. Charles County. Large hail was reported in Flint Hill, Wentzville, Saint Paul, O'Fallon, St. Peters and St. Charles.
A wide swath of large hail between an inch and 1.25 inches in diameter fell along the I-270 corridor in northern portions of St. Louis County. Large hail was reported in Florrisant, Black Jack and Spanish Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881635, 881636, 881638, 881641.